Virginia, 2010Damaging Winds in Virginia, July 29, 2010
July 29, 2010 · NWS RNK · 8 events in 3 counties and zones
A cold front dropped south through the area and interacted with an unstable air mass to produce a broken line of thunderstorms. Some of these storms reached severe levels producing damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front dropped south through the area and interacted with an unstable air mass to produce a broken line of thunderstorms. Some of these storms reached severe levels producing damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 29, 1:55 PM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 29, 1:55 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EDT THU JUL 29 2010
.SYNOPSIS...
COLD FRONT DROPS SOUTH INTO THE CAROLINAS AND TENNESSEE VALLEY
TONIGHT INTO FRIDAY. HIGH PRESSURE OVER THE OHIO VALLEY SHIFTS EAST
TO THE MID ATLANTIC INTO FRIDAY NIGHT WITH THE MOISTURE RETURN AHEAD
OF THE WARM FRONT SATURDAY INTO SUNDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
COLD FRONT THIS AFTERNOON LIES ALONG THE OHIO VALLEY INTO THE MID
ATLANTIC. SOME UPPER DIVERGENCE AND ENHANCED WESTERLY SHEAR ALONG
WITH MLCAPES OF 1500+ AHEAD OF THE FRONT IS RESULTING IN A BROKEN
LINE OF CONVECTION ACROSS WV INTO NRN VA. SVR TSTM WATCH 548 FOR THE
NE PIEDMONT RUNS TIL 7 PM TODAY.
WILL MAINTAIN TWO AREAS OF HIGHER POPS LATE THIS AFTERNOON...ONE
OVER THE NE PIEDMONT...AND ACROSS SE WV WITH THE NW FLOW ALLOWING
FOR ENHANCEMENT THERE...BUT WILL SEE THE SHADOW OF CONVECTION INTO
THE NEW RIVER VALLEY AND ROANOKE...BUT WILL STILL MAINTAIN LOW
CHANCE TO SLIGHT CHANCE POPS.
THE EVENING WILL BEGIN WITH SHOWERS AND STORMS FADING IN THE
NORTH...WITH SCTD CONVECTION REMAINING ACROSS THE ERN PIEDMONT SOUTH
ACROSS THE NC COUNTIES AND INTO THE FAR SW CWA NEAR TN/VA BORDER AS
HIGHER THETA-E RESIDES HERE. DURING THE LATE EVENING WHILE THE FRONT
SAGS THROUGH ISOLATED CONVECTION COULD HOLD ON OVER THE FAR SERN CWA
AND SW...AND THINK THE LOWER DEWPOINTS/DRIER PUSH OF AIR WILL BE
SLOWER THAN FORECAST.
FINALLY THE SFC HIGH OVER THE OHIO VALLEY WILL PUSH THE FRONT
FURTHER SOUTH ALLOWING FOR CLEARING SKIES AND THE POTENTIAL FOR FOG
IN THE MORNING. ADDED SOME FOG ACROSS THE RIVER VALLEYS AS LAMP/MAV
MOS AND MODEL SOUNDINGS SUGGEST SOME LINGERING LOW LVL MOISTURE.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
HIGH PRESSURE ACROSS THE OHIO VALLEY WILL BUILD SOUTH ACROSS OUR
REGION FRIDAY INTO FRIDAY NIGHT. COOLER/DRIER AIR WILL ADVECT INTO
CWA FRIDAY IN WAKE OF THE CDFNT. KEPT HIGH TEMPERATURES ON FRIDAY
FROM THE LOWER 80S IN THE NORTHWEST TO THE LOWER 90S IN THE
SOUTHEAST. LOWS WILL RANGE FROM THE UPPER 50S IN THE COOLER
LOCATIONS TO THE MID 60S IN THE SOUTHEAST.
FORECAST CHALLENGE ON THE WEEKEND IS HOW FAST DOES LOW LEVEL
MOISTURE RETURNS. HIGH PRESSURE STARTS TO SLIDE OFFSHORE ON SATURDAY.
WEAK SOUTHERLY FLOW WILL RETURN 60S TO LOWER 70S DEW POINTS WITH
UPSLOPE FLOW...COMBINING WITH NUMEROUS WEAK DISTURBANCES IN THE WNW
TO ESE UPPER FLOW. DECIDED INCREASE POPS FOR SATURDAY AFTERNOON INTO
SATURDAY NIGHT FOR THE SRN BLUE RIDGE...TO MATCH UP BETTER WITH GSP.
A MID/UPPER TROUGH TRACKING ACROSS THE AREA WILL TRIGGER SCATTERED
SHOWERS AND THUNDERSTORMS SUNDAY INTO SUNDAY NIGHT.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
A FRONTAL BOUNDARY WILL STALL SOUTH OF US FOR MON-WED WITH SFC
HIGH PRESSURE PUSHING INTO THE MID ATLANTIC REGION. BECAUSE OF THE
VICINITY OF FRONT AND NW FLOW ALOFT WILL KEEP LIGHT CHANCE POPS
AROUND THROUGH WEDNESDAY WITH MORE SEASONABLE TEMPERATURES.
SOUTHEAST COMPONENT OF THE LOW LEVEL WINDS MAY HOLD TEMPERATURES
DOWN A BIT. A DEVELOPING SPLIT IN THE MID TO UPPER LEVEL PATTERN
NEAR A FRONTAL ZONE IN THE UPPER OHIO VALLEY AND MID- ATLANTIC
STATES COULD LEAD TO ORGANIZED CONVECTIVE COMPLEXES MID TO LATE
NEXT WEEK.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/... MAIN AVIATION IMPACTS
THIS AFTERNOON WILL BE CONVECTION. AS OF 17Z...THE COLD FRONT LIES
ALONG A LINE FROM KCVG-KPKB-KPIT.
A BROKEN LINE OF SHRA/TSRA EXISTS AHEAD OF THIS FRONT FROM NE KY
EAST INTO MD. AM LOOKING AT BEST THREAT FOR SHRA/TSRA TO EXIST AT
KLWB EAST TO KLYH. HOWEVER...SOME DOWNSLOPING FLOW MAY LIMIT THIS
OVER ROANOKE. FOR NOW...SINCE IT IS EARLY WILL KEEP CB IN THE TAFS
AT ALL TAF SITES WITH VCSH AT LWB AND LYH AT 18Z...DAN/BLF AT
20Z...LEAVING VCSH OUT OF ROANOKE.
THE FRONT AND SHOWERS/STORMS WILL SWING BY LYH/LWB AROUND
23Z...EXITING DANVILLE BY 01-02Z.
THE MODELS KEEP SOME LINGERING LOW LVL MOISTURE AROUND OVERNIGHT
SO ADDED SOME LOWER VSBYS TO BLF/LWB...BUT THINK DRIER AIR AND
SOME LIGHT MIXING MAY KEEP LYH/DAN/ROA FROM GETTING ANY.
VFR CONDITIONS ARE EXPECTED FRIDAY AS A DRIER AIR MASS MOVES INTO
THE REGION.
INCREASING MOISTURE AND MORE SHOWERS AND THUNDERSTORMS ARE
POSSIBLE SATURDAY AND SUNDAY...WITH DRIER WEATHER AGAIN FOR MON-
TUE. SO OUTSIDE OF STORMS AND ANY LATE NIGHT FOG...SHOULD BE VFR CONDITIONS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...KK
LONG TERM...KK
AVIATION...AMS/WP
Hazardous weather outlook, Jul 29, 11:16 AM EST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1216 PM EDT THU JUL 29 2010
NCZ001>004-018>020-VAZ007-009>020-022>024-032>034-WVZ042>045-301630-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-MERCER-SUMMERS-MONROE-GREENBRIER-
1216 PM EDT THU JUL 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AHEAD OF A
COLD FRONT. THE MAIN THREAT FROM ANY OF THESE STRONGER STORMS WILL
BE DAMAGING WINDS AND VERY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ035-045>047-059-301630-
AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-
1216 PM EDT THU JUL 29 2010
...SEVERE THUNDERSTORM WATCH 548 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
IN ADDITION...HEAT INDICES THIS AFTERNOON WILL BE AROUND 100 DEGREES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
NCZ005-006-VAZ043-044-058-301630-
ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-HALIFAX-
1216 PM EDT THU JUL 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AHEAD OF A
COLD FRONT. THE MAIN THREAT FROM ANY OF THESE STRONGER STORMS WILL
BE DAMAGING WINDS AND VERY HEAVY RAIN.
ALSO...HEAT INDICES WILL HOVER AROUND 100 DEGREES FOR A COUPLE
HOURS THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 29, 9:47 AM EST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1047 AM EDT THU JUL 29 2010
NCZ005-006-VAZ035-043>047-058-059-291800-
ROCKINGHAM-CASWELL-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...EDEN...AMHERST...MARTINSVILLE...
DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE
1047 AM EDT THU JUL 29 2010
...HEAT INDICES AROUND 100 DEGREES THIS AFTERNOON...
TEMPERATURES RISING INTO THE MID 90S THIS AFTERNOON COMBINED WITH
HIGHER HUMIDITY WILL SUPPORT A HEAT INDEX AROUND 100 DEGREES FOR
AN HOUR OR TWO THIS AFTERNOON...ESPECIALLY IN URBAN AREAS SUCH AS
LYNCHBURG...DANVILLE...MARTINSVILLE...REIDSVILLE AND SOUTH BOSTON.
THOSE PLANNING TO WORK OUTDOORS THIS AFTERNOON SHOULD DRESS IN
LIGHT COLORED CLOTHING...TAKE FREQUENT BREAKS AND DRINK PLENTY OF WATER.
DO NOT LEAVE ANYONE INCLUDING CHILDREN OR PETS IN YOUR VEHICLE.
Special weather statement, Jul 29, 3:19 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 PM EDT THU JUL 29 2010
VAZ011-WVZ042>044-292115-
GILES VA-MERCER WV-MONROE WV-SUMMERS WV-
419 PM EDT THU JUL 29 2010
...A STRONG THUNDERSTORM WILL AFFECT GILES...MERCER...MONROE AND
SUMMERS COUNTIES...
AT 416 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF HINTON...MOVING SOUTH AT 25 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR JUMPING BRANCH...HINTON...AND GLENRAY AROUND
425 PM...BLUESTONE DAM AROUND 430 PM...BLUESTONE STATE PARK...FLAT
TOP...TALCOTT...AND WOLFCREEK AROUND 435 PM...ELLISON AND AND BUCK
AROUND 440 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3757 8038 3732 8087 3758 8118 3760 8114
3760 8109 3761 8107 3765 8107 3769 8098
3772 8097 3771 8090 3775 8092 3778 8090
3783 8094 3785 8085
RBThunderstorm Wind, Buckingham
- When
- July 29, 3:28 PM EST
- Where
- Buckingham County, 1.76 mi NE of Centenary
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $700
- Reported by
- Law Enforcement
- Coordinates
- 37.720, -78.500
On tree was blown down by thunderstorm winds on Hummingbird Road.
Thunderstorm Wind, Pittsylvania
- When
- July 29, 3:33 PM EST
- Where
- Pittsylvania County, 2.6 mi WNW of Pittsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $700
- Reported by
- County Official
- Coordinates
- 37.000, -79.510
One tree was blown down by thunderstorm winds on Toshes Road.
Thunderstorm Wind, Buckingham
- When
- July 29, 3:45 PM EST
- Where
- Buckingham County, 1.78 mi WNW of Buckingham Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $700
- Reported by
- Law Enforcement
- Coordinates
- 37.630, -78.630
Thunderstorm winds blew down a tree on Shelton Store Road.
Thunderstorm Wind, Buckingham
- When
- July 29, 3:50 PM EST
- Where
- Buckingham County, 1.29 mi WNW of Arvonia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $700
- Reported by
- Law Enforcement
- Coordinates
- 37.690, -78.350
A tree was knocked down by thunderstorm winds on Arvon Road.
Thunderstorm Wind, Bedford
- When
- July 29, 4:46 PM EST
- Where
- Bedford County, 0.88 mi NE of Bedford City
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.340, -79.520
Several trees and power lines were blown down by thunderstorm winds.
Thunderstorm Wind, Bedford
- When
- July 29, 4:47 PM EST
- Where
- Bedford County, 0.88 mi NE of Bedford City
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 37.340, -79.520
Five large trees were knocked down by thunderstorm winds on Peaks Street.
Thunderstorm Wind, Pittsylvania
- When
- July 29, 4:59 PM EST
- Where
- Pittsylvania County, 1.11 mi W of Blairs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $700
- Reported by
- County Official
- Coordinates
- 36.680, -79.400
One tree was blown down by thunderstorm winds on West Witt Road.
Thunderstorm Wind, Bedford
- When
- July 29, 5:11 PM EST
- Where
- Bedford County, 1.77 mi SW of Forest New London Ar
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $700
- Reported by
- Department of Highways
- Coordinates
- 37.250, -79.350
One tree was blown down along Route 668 near New London Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Mississippi, July 29 to 31, 20101 death · 22 events
- Heat in Tennessee, July 29 to 31, 20101 death · 20 events
- Heat in Illinois, July 29, 20101 death · 1 event
- Hail and Damaging Wind in South Dakota, July 29, 2010$1.6 million · 2.5 in hail · 6 events
- Hail and Damaging Winds in South Dakota, July 29, 2010$1.5 million · 1 in hail · 3 events
- Tornado and Dust Storm in Arizona, July 29, 20101 injured · $64,000 · EF1 · 10 events
- Hail and Damaging Winds in North Carolina, July 29, 2010$303,000 · 1 in hail · 7 events
- Hail and Damaging Winds in North Dakota, July 29, 2010$178,000 · 2.5 in hail · 17 events
- Flash Flooding and Heavy Rain in South Dakota, July 29 to 30, 2010$250,000 · 6 events
- Hail and Damaging Winds in Virginia, July 29, 2010$60,000 · 1 in hail · 28 events
- Lightning Strikes in Florida, July 29, 20101 injured · $45,000 · 3 events
- Damaging Winds in Tennessee, July 29 to 31, 2010$60,000 · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243203, 243207, 243204, 243205, 243210, 243206, 243208, 243209.